Illinois, 2017Damaging Winds in Illinois, October 10, 2017
October 10, 2017 · NWS PAH · 2 events in 2 counties and zones
A broken line of thunderstorms moved east across southern Illinois during the early evening hours. One of the storms along the line became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms moved east across southern Illinois during the early evening hours. One of the storms along the line became severe. The severe storm produced a swath of scattered wind damage across two counties. The storms developed along a cold front that extended south from a low pressure center near St. Louis. Afternoon heating contributed to moderate instability, with mixed-layer capes close to 1500 j/kg. Surface heating steepened low-level lapse rates adequately to support locally damaging winds. Deep-layer wind shear was more than adequate for organized storms. 500 mb winds in the near-storm environment were around 50 knots. These winds were associated with a potent 500 mb shortwave over the upper Missouri Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 10, 12:28 PM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Oct 10, 12:28 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
128 PM CDT Tue Oct 10 2017
.SHORT TERM...(Tonight through Thursday night)
Issued at 119 PM CDT Tue Oct 10 2017
Visible satellite imagery and surface observations show the cold
front on our western doorstep already, but it has been standing in
place there for the past 2-3 hours, awaiting its upper energy push
that will propel it on across our FA. This will come later this
afternoon/evening. Meanwhile Laps data does show that wedge of
breakout clouds has allowed MUCapes to rise into 1500 ish J/KG
range, with upwards to nearly 2500 just to our south. This area
may be short-lived however, as additional dense cloud cover is
nearby. We'll thereby have a short window for strong/svr storm,
still in Marginal risk.
Fropa brings gusty shift to west/northwest winds and then
drier/cooler air replaces our almost summer like warm/humid
airmass for the next couple days thereafter. Dew points some
15-20F cooler are poised to usher across the FA.
.LONG TERM...(Friday through Tuesday)
Issued at 119 PM CDT Tue Oct 10 2017
Ridging upper heights/high pressure will bring warming profile as
we head into the weekend. The next cold front takes shape and
makes passage Sunday afternoon and evening. Models are
synchronizing on this solution so we made only minor massages to
the overall long term forecast. Mainly, we direct Pops to
along/ahead of the front, ie mainly Sunday-Sunday night. In
addition, the preceding warm up, we bump up a degree or two from
the mean/blend, as well as the post frontal day 1 cooldown, where
we shave off a degree from the mean/blend. 80s/60s will be replaced
by 70s/50s, similar to the short term frontal passage.
&&
.AVIATION...
Issued at 119 PM CDT Tue Oct 10 2017
Satellite shows some break in the clouds but still plenty of
flight restricting bases scattered to broken across all terminals.
A cold front is poised just west of SEMO attm, and will be making
passage this evening. A chance of showers/thunderstorms with IFR
restrictions to both cigs/vsbys may accompany its passages. Winds
will shift to the west/northwest and gust upon passage.
Time/heights and mos suggest lingering low layer RH may result in
fog or low stratus type post frontal environ late tonight-early
tmrw, even with light nwlys. We'll hint at that as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Oct 10, 3:39 AM CST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Tue Oct 10 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Tue Oct 10 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The Storm Prediction Center continues to outlook a marginal risk
of severe thunderstorms this afternoon and evening, particularly
from 3 to 8 p.m. Damaging wind is the primary severe weather
concern, with a limited risk for large hail. Storm hazards will
also include lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A chance of thunderstorms is forecast for all or a portion of the
region late Saturday night through Sunday night. Locally heavy
rainfall and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening,
especially across southeast Missouri and southern Illinois.
RJP/DRS
In the hours before
Local storm report, Oct 10, 1:37 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT TUE OCT 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD CENTRAL CITY 37.30N 87.13W
10/10/2017 MUHLENBERG KY LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO HIGH WATER IN CENTRAL CITY.
ROAD CREWS HAVE PUT UP BARRICADES.
0150 PM FLASH FLOOD CENTRAL CITY 37.30N 87.13W
10/10/2017 MUHLENBERG KY LAW ENFORCEMENT
VEHICLE DROVE INTO FLOODED ROAD AROUND THE 200 BLOCK OF
SOUTH 2ND STREET IN CENTRAL CITY. DRIVER AND VEHICLE WERE
MOVED TO SAFETY.
0230 PM HEAVY RAIN 6 N GREENVILLE 37.29N 87.18W
10/10/2017 M4.24 INCH MUHLENBERG KY MESONET
RAINFALL FROM 11 AM THROUGH 230 PM CDT. REPORT FROM
KENTUCKY MESONET OBSERVATION SITE.
&&
K. SMITHLocal storm report, Oct 10, 1:46 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE OCT 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 1 NE MORTONS GAP 37.25N 87.46W
10/10/2017 HOPKINS KY PUBLIC
FLAT CREEK ROAD OFF OF HIGHWAY 813 FLOODED. REPORT
RELAYED VIA SOCIAL MEDIA.
&&
K. SMITHThunderstorm Wind, Union
- When
- October 10, 4:46 PM CST to 5:01 PM CST
- Where
- Union County, 3 mi S of Jonesboro to 3 mi NE of Dongola
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.407, -89.270
An area of scattered wind damage extended from a few miles south of Jonesboro east to the Johnson County line. Numerous large tree limbs were blown down. A few trees were down. One garage not anchored down was moved off its foundation. Some of the most concentrated tree damage was between Anna and Dongola, especially near the community of Balcom. The width of the damage area averaged about one-half mile, but it peaked near one mile.
Thunderstorm Wind, Johnson
- When
- October 10, 5:02 PM CST to 5:17 PM CST
- Where
- Johnson County, 4 mi SSW of Buncombe to 2 mi W of Vienna
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.416, -88.998
An area of scattered wind damage continued east from the Union County line through western Johnson County. Numerous large tree limbs and a few power lines were blown down. A few trees were blown down. The damage occurred west of Vienna, between Buncombe and Cypress. The maximum damage path width was one mile, but the average width was about one-half mile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, October 10, 2017$35,000 · 2 events
- Heavy Rain in Virginia, October 10 to 11, 20179 events
- Flash Flood and Flooding in Kentucky, October 10, 20173 events
- Flash Flooding in Illinois, October 10, 20172 events
- Frost and Freeze in Utah, October 10, 20171 event
- Flood in Indiana, October 10, 20171 event
- Waterspout in South Atlantic Coastal Waters, October 10, 20171 event
- Flood in Alabama, October 10, 20171 event
- Hail in Missouri, October 10, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720912, 720910.